Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Integer transfinite diameter and polynomials with small Mahler measure


Authors: Valérie Flammang, Georges Rhin and Jean-Marc Sac-Épée
Journal: Math. Comp. 75 (2006), 1527-1540
MSC (2000): Primary 11Y40, 11R06
DOI: https://doi.org/10.1090/S0025-5718-06-01791-1
Published electronically: March 28, 2006
MathSciNet review: 2219043
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this work, we show how suitable generalizations of the integer transfinite diameter of some compact sets in $ \mathbb{C}$ give very good bounds for coefficients of polynomials with small Mahler measure. By this way, we give the list of all monic irreducible primitive polynomials of $ \mathbb{Z}[X]$ of degree at most $ 36$ with Mahler measure less than $ 1.\,324...$ and of degree $ 38$ and $ 40$ with Mahler measure less than $ 1.\,31$.


References [Enhancements On Off] (What's this?)

  • [B] P.Borwein, Computational Excursions in Analysis and Number Theory, CMS Books in Mathematics, Springer (2002). MR 1912495 (2003m:11045)
  • [BE] P.Borwein and T.Erdélyi, The integer Chebyshev problem, Math. Comp. 65 (1996), 661-681. MR 1333305 (96g:11077)
  • [BO80] D.W.Boyd, Reciprocal polynomials having small measure, Math. Comp. 35 (1980), 1361-1377. MR 0583514 (82a:30005)
  • [BO85] D.W.Boyd, The maximal modulus of an algebraic integer, Math. Comp. 45 (1985), 243-249. MR 0790657 (87c:11097)
  • [BO89] D.W.Boyd, Reciprocal polynomials having small measure II, Math. Comp. 53 (1989), 355-357; S1-S5. MR 0968149 (89m:30013)
  • [DHL] D.H.Lehmer, Factorization of certain cyclotomic functions, Ann. of Math. 34 (1933), 461-479. MR 1503118
  • [FR] V.Flammang and G.Rhin, Algebraic integers whose conjugates all lie in an ellipse, Math. Comp. 74 (2005), 2007-2015.
  • [FRS] V.Flammang, G.Rhin, and C.J. Smyth, The integer transfinite diameter of intervals and totally real algebraic integers, J. Théor. Nombres Bordeaux 9 (1997), 137-168. MR 1469665 (98g:11119)
  • [FGR] V.Flammang, M.Grandcolas, and G.Rhin, Small Salem numbers, Proceedings of the International Conference on Number Theory, Zakopane, 1997, Number Theory in Progress, Walter de Gruyter (1999), 165-168. MR 1689505 (2000e:11132)
  • [MA] M.Marden, Geometry of polynomials, Amer. Math. Soc., Providence, Rhode Island (1966). MR 0225972 (37:1562)
  • [MO] M.J.Mossinghoff, Polynomials with small Mahler measure, Math. Comp. 67 (1998), 1697-1705; S11-S14. MR 1604391 (99a:11119)
  • [PARI] C.Batut, K.Belabas, D.Bernardi, H.Cohen, and M.Olivier, GP-Pari version 2.0.12, 1998.
  • [PR] I.Pritsker, Small polynomials with integer coefficients (preprint).
  • [RSE] G.Rhin and J.-M.Sac-Épée, New methods providing high degree polynomials with small Mahler measure, Exp. Maths. 12 (2003), 457-461. MR 2043995 (2005a:11165)
  • [SM71] C.J.Smyth, On the product of the conjugates outside the unit circle of an algebraic integer, Bull. London Math. Soc. 3 (1971), 169-175. MR 0289451 (44:6641)
  • [SM84] C.J.Smyth, The mean values of totally real algebraic integers, Math. Comp. 42 (1984), 663-681. MR 0736460 (86e:11115)
  • [SM03] C.J.Smyth, Private communication, 2003.
  • [V] P.Voutier, An effective lower bound for the height of algebraic numbers, Acta Arith. 74 (1996), 81-95. MR 1367580 (96j:11098)
  • [WE] http://www.math.univ-metz.fr/~rhin.
  • [WM] http://www.cecm.sfu.ca/~mjm/Lehmer/.
  • [WU] Q.Wu, On the linear independence measure of logarithms of rational numbers, Math. Comp. 72 (2002), 901-911. MR 1954974 (2003m:11111)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11Y40, 11R06

Retrieve articles in all journals with MSC (2000): 11Y40, 11R06


Additional Information

Valérie Flammang
Affiliation: UMR CNRS 7122, Département de Mathématiques, UFR MIM, Université de Metz, Ile du Saulcy, 57045 Metz Cedex 01, France
Email: flammang@poncelet.univ-metz.fr

Georges Rhin
Affiliation: UMR CNRS 7122, Département de Mathématiques, UFR MIM, Université de Metz, Ile du Saulcy, 57045 Metz Cedex 01, France
Email: rhin@poncelet.univ-metz.fr

Jean-Marc Sac-Épée
Affiliation: UMR CNRS 7122, Département de Mathématiques, UFR MIM, Université de Metz, Ile du Saulcy, 57045 Metz Cedex 01, France
Email: jmse@poncelet.univ-metz.fr

DOI: https://doi.org/10.1090/S0025-5718-06-01791-1
Keywords: Mahler measure, integer transfinite diameter, explicit auxiliary function
Received by editor(s): November 24, 2004
Received by editor(s) in revised form: February 8, 2005
Published electronically: March 28, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society